In this article, we prove the classical Aleksandrov maximum principle for the second-order elliptic operator in non-divergence form: \[ \mathcal{L}u=a^{ij}D_{ij} u + b^i D_i u +cu,\] where $A=[a^{ij}]$ is elliptic in $\Omega$ in the sense that $a^{ij}$ is positive on $\Omega$ and $c\leq 0$ on $\Omega$. We further assume that eigenvalues of $A$ are greater than $\lambda>0$ and less than $\Lambda$. Then the geometric mean $D^*$ of eigenvalues of $A$ satisfies $0<\lambda\leq D^* \leq\Lambda$. We further assume that $\mathbf{b} /D^* \in L_{n}(\Omega)$. In 1963, Aleksandrov [1] proved the following theorem, whose proof was refined by Bakel'man [2]. A similar result was shown by Pucci [7] in 1966.
Theorem 1. Let $\Omega$ be a bounded domain in $\mathbb{R}^n$ and $u\in W^{2}_{n,loc}(\Omega)\cap C(\overline{\Omega})$ satisfy $\mathcal{L}u\geq f$ in $\Omega$. Then \[ \sup_\Omega u \leq \sup_{\partial \Omega} u^+ + C\Vert{f/D^*}\Vert_{ L_{n}(\Omega)},\] where $C$ is a constant depending only on $n$, $ \mathrm{diam}\, \Omega$, and $\Vert{\mathbf{b}/D^*}\Vert_{ L_{n}(\Omega)}$.
One may relax the assumption $u\in W^{2}_{n,loc}(\Omega)$ to $u\in W^{2}_{p}(\Omega)$, $p<n$. However, the following example suggests that this is impossible in general.
Example. Let \[ a^{ij} =\delta_{ij} + b \frac{x_i x_j}{|x|^2},\quad b=-1+\frac{n-1}{1-\lambda}, \quad 0<\alpha<1,\] where $n>2(2-\alpha)>2$. Then $u_1(x)=1$ and $u_2(x)=|x|^\alpha$ are in $W^{2}_{2}(B)$ and agreeing on $\partial B$, where $B$ is the unit ball. However, both functions are solutions of \[ a^{ij}D_{ij}u=0\quad \text{in } B_1.\] This example suggests that there cannot be an Alexandrov type estimate for $\mathcal{L}=a^{ij}D_{ij}$.
The example does not mean that we cannot expect Alexandrov type estimate $W^{2}_{p}$ for any $p<n$. Recently, Krylov [7] proved that there exists $n/2 <n_0 <n$ depending only on $\lambda$, $\Lambda$, $n$, $ \mathrm{diam}\,\Omega$, and $\mathbf{b}$ such that if $n_0\leq p<\infty$, then the following estimate \[ u(x)\leq \sup_{\partial \Omega} u^+ + C \Vert{(\mathcal{L}u-cu)_{-}}\Vert_{L_{p}(\Omega)}\quad \text{for all } x\in \Omega \] holds for all $u\in W^{2}_{p,loc}(\Omega) \cap C(\overline{\Omega})$. This result was obtained by the probabilistic method. Without using probability theory, another proof was obtained by Dong-Krylov [4] by using the result of Byun-Lee-Palagachev [3] on Hessian estimates of fully nonlinear equations. The novelty of this result is to allow Morrey drifts $\mathbf{b}$ although the domain is restricted to $B_R$.

Here I do not claim that the proof of this theorem is not original. Mostly, I follow the proof given in the textbook of Qing Han [6] and Gilbarg-Trudinger [5].

Proof of the Alexandrov maximum principle

Let $\Omega$ be a bounded domain in $\mathbb{R}^n$ and let $u\in C(\Omega)$. We define a subset $\Gamma^+$ of $\Omega$ as follows: $y\in\Gamma^+$ if and only if there exists $p=p(y)\in\mathbb{R}^n$ such that $u(x)\leq u(y)+ p\cdot(y-x)$ for all $x\in\Omega$. We call $\Gamma^+$ the upper contact set of $u$. Similarly, we can define the lower contact set of $u$. The upper contact set is the set of all points whose tangent hyperplane lies above the graph of $u$.
Remark. (a) Suppose that $u$ is differentiable on $\Omega$. Then \[ y\in \Gamma^+ \quad \text{if and only if } u(x)\leq u(y)+ \nabla u(y)\cdot (y-x)\quad \text{for all } x\in \Omega.\] Since $\Omega$ is open, there exists $\delta>0$ such that $B_\delta (x)\subset \Omega$. Note that for $0<h<\delta$ and $x=y+he_j$, we have \[ u(y+he_j)-u(y)\leq p_j h.\] Since $u$ is differentiable, it follows that $D_ju(y)\leq p_j$. Similarly, we also have $p_j \leq D_j u(y)$. Hence, $p=\nabla u(y)$.
(b) If $u$ is twice differentiable in $\Omega$, then $-\nabla^2 u$ is positive semidefinite on $\Gamma^+$. Note that $\Gamma^+$ is relatively closed in $\Omega$. We write \[ \Gamma^+ = C_1 \cup C_2 \cup \cdots \cup C_k,\] where $C_i$ is a connected component of $\Gamma^+$. Hence we may assume that $\Gamma^+=\Omega$. Then one can easily show that $u$ is concave on $\Omega$. Define \[ v(t)=u(x+t\xi).\] Then $v$ is concave around $0$ and $v''(0)\leq 0$. By the chain rule, \[ v'(t)= u_{x_i} (x+t\xi) \xi_i\] and \[ v''(t)=u_{x_i x_j}(x+t\xi) \xi_i \xi_j \] for $\xi \in \mathbb{R}^n$. By plugging $t=0$, we see that $\nabla^2 u$ is nonpositive on $\Gamma^+$.
Lemma 2. Let $\Omega$ be a bounded domain in $\mathbb{R}^n$ and $g\in L_{1,loc}(\mathbb{R}^n)$ be nonnegative. Then for any $u\in C^2(\Omega)\cap C(\overline{\Omega})$, we have \[ \int_{B_{M/4}} g(p)\, dp \leq \int_{\Gamma^+} g(\nabla u) |\det (\nabla^2 u)|\, dx,\] where $\Gamma^+$ is the upper contact set of $u$, $M=\sup_\Omega u-\max_{\partial \Omega} u^+$, and $d= \mathrm{diam}\, \Omega$.
Proof. By replacing $u$ with $u-\sup_{\partial \Omega} u^+$, it suffices to assume that $u\leq 0$ on $\partial\Omega$. Also, we may assume that $M>0$. Set $\Omega^+ = \{u>0\}$. Then area formula gives \[ \int_{\nabla u(\Gamma^+\cap \Omega^+)} g(p) \, dp\leq \int_{\Gamma^+ \cap \Omega^+} g(\nabla u)| \det (\nabla^2 u)|\, dx. \] We show that $B_{M/d}\subset \nabla u(\Gamma^+\cap \Omega^+)$. By translation, we may assume that $u$ attains the maximum at $0$. Let $a\in B_{M/d}$ define \[ u_a(x)=u(x)-a\cdot x.\] Since $u\leq 0$ on $\partial\Omega$ and $a\in B_{M/d}$, it follows that $u_a(x)\leq -a\cdot x<M$ for all $x\in \partial\Omega$. Hence there exists a point $x_a \in \Omega$ such that $u_a$ attains its maximum at $x_a$. Also, \[ u(x_a)-a\cdot x_a =u_a(x_a)\geq M,\] i.e., \[ u(x_a)\geq M + a\cdot x_a >0.\] Moreover, \[ u(x)-a\cdot x =u_a(x) \leq u_a(x_a).\] Hence \[ u(x)\leq u(x_a)+a\cdot (x-x_a),\] which proves that $x_a \in \Gamma^+$ and $a=\nabla u(x_a)$. This proves the desired assertion.
Corollary 3. Let $A=\{a^{ij}\}$ be a positive definite matrix. Then we have \[ \det (-\nabla^2 u)\leq \frac{1}{D}\left(\frac{-a^{ij} D_{ij} u}{n}\right)^n \quad \text{on } \Gamma^+,\] where $D$ is the determinant of $A$. Thus, we have \[ \int_{B_{\tilde{M}}}g\, dx\leq \int_{\Gamma^+ \cap \{u>0\}} g(\nabla u)\left(-\frac{a^{ij} D_{ij} u}{n D^*}\right)^n \, dx, \] where $\tilde{M}=(\sup_\Omega u^+-\sup_{\partial\Omega } u^+)/d$.
Proof. By the spectral theorem, we can easily show the following inequality for two positive semidefinite matrices: \[ (\det A) (\det B) \leq \left(\frac{\mathrm{Tr}(AB)}{n}\right)^n.\] Note that on $\Gamma^+$, $-\nabla^2 u$ is positive semidefinite. Hence it follows that \[ \det (-\nabla^2 u) \leq \frac{1}{D}\left(-\frac{a^{ij} D_{ij}u}{n}\right)^n\quad \text{on } \Gamma^+.\] Hence \[ \int_{B_{\tilde{M}}} g\, dx\leq \int_{\Gamma^+\cap \{u>0\}} g(\nabla u) \frac{1}{D}\left(-\frac{a^{ij}D_{ij}u}{n} \right)^n \, dx. \] This completes the proof.

Now we are ready to prove Theorem 1.

Proof of Theorem 1. We first assume that $u\in C^2(\Omega)\cap C(\overline{\Omega})$. For $\mu>0$, set $g(p)=(|p|^n+\mu^n)^{-1}$. Then $g\in L_{1,loc}(\mathbb{R}^n)$. On $\Omega^+=\{ u>0\}$, we have
\begin{align} -a^{ij}D_{ij}u&\leq b^i D_i u+cu-f\nonumber \\ &\leq b^i D_i u-f\nonumber \\ &\leq |\mathbf{b}||\nabla u| +f^-\nonumber\\ &\leq |\mathbf{b}||\nabla u \cdot 1 + \frac{f^-}{\mu} \mu \cdot 1\nonumber \\ &\leq \left(|\mathbf{b}|^n + \left(\frac{f^-}{\mu} \right)^n \right)^{1/n}\left(|\nabla u|^n +\mu^n\right)^{1/n} \cdot (1+1)^{(n-2)/n},\nonumber \end{align}
that is, \[ (-a^{ij}D_{ij} u)^n \leq \left(|\mathbf{b}|^n + \left(\frac{f^-}{\mu} \right)^n \right)(|\nabla u|^n + \mu^n)2^{n-2}\] on $\Omega^+$. Then it follows from Lemma 2 that \[ \int_{B_{\tilde{M}}} g\, dx\leq c \int_{\Gamma^+\cap \{u>0\}} \frac{|\mathbf{b}|^n + (f^-/\mu)^n}{(D^*)^n}\, dx. \] On the other hand, using a change of variable formula, we have \[\int_{B_{\tilde{M}}} g\, dx =\frac{\omega_n}{n} \log \left(\frac{\tilde{M}^n}{\mu^n} +1\right).\] Therefore, by taking exponential, we finally get \[ \tilde{M}^n \leq \mu^n\left[\exp \left(\frac{2^{n-2}}{\omega_n n^n} \left[\Vert{\mathbf{b}/D^*}\Vert_{ L_{n}(\Gamma^+\cap \Omega^+)}^n+\mu^{-n} \Vert{f^-/D^*}\Vert_{ L_{n}(\Gamma^+\cap \Omega^+)} \right]\right)-1 \right].\] If $f=0$, we let $\mu\rightarrow 0+$. If $f\neq 0$, we take $\mu = \Vert{f^-/D^*}\Vert_{ L_{n}(\Gamma^+\cap \Omega^+)}$. Then we finally get \[ \sup_{\Omega} u \leq \sup_{\partial \Omega} u^+ +C\Vert{f^-/D^*}\Vert_{ L_{n}(\Gamma^+\cap \Omega^+)}\] for some constant $C=C(\Vert{\mathbf{b}}\Vert_{ L_{n}(\Omega)},n, \mathrm{diam}\, \Omega)>0$.
To show that the theorem holds for $u\in W^{2}_{n,loc}(\Omega)\cap C(\overline{\Omega})$, we may assume that $|\mathbf{b}|/\lambda$ is bounded. We first assume that $\mathcal{L}$ is uniformly elliptic in $\Omega$ and choose a sequence $\{u_k\}$ in $C^2(\Omega)$ so that $u_k \rightarrow u$ in $ W^{2}_{n,loc}(\Omega)$. For $\varepsilon>0$, we further assume that $u_k$ converges to $u$ in $W^{2}_{n}(\Omega_\varepsilon)$ and $u_m \leq \varepsilon + \sup_{\partial \Omega} u$ on $\partial\Omega_{\varepsilon}$ for some domain $\Omega_{\varepsilon}\subset \subset \Omega$. Write \[ a^{ij}D_{ij} u_m + b^i D_i u_m \geq f-a^{ij}D_{ij} (u-u_m)+b^i D_i (u-u_m)\quad \text{in } \Omega_\varepsilon. \] By the Aleksandrov maximum principle, we have \begin{align} \sup_{\Omega_\varepsilon} u_m &\leq \varepsilon + \sup_{\partial \Omega} u + C\Vert{f/D^*}\Vert_{ L_{n}(\Omega_\varepsilon)}\nonumber\\ &\quad+C\Vert{(a^{ij}D_{ij}(u-u_m)+b^i D_i (u-u_m))/D^*}\Vert_{ L_{n}(\Omega_\varepsilon)}. \nonumber \end{align} By letting $m\rightarrow \infty$, we get \[ \sup_{\Omega_\varepsilon} u \leq \varepsilon + \sup_{\partial \Omega} u^+ + C\Vert{f/D^*}\Vert_{ L_{n}(\Omega_\varepsilon)}. \] For $\eta>0$, set \[ \mathcal{L}_\eta = (\eta \Lambda) \Delta +\mathcal{L}.\] It is easy to see that $\mathcal{L}_\eta$ is uniformly elliptic. Since \[ \mathcal{L}_\eta u = (\eta \Lambda)\Delta u +\mathcal{L}u\geq (\eta \Lambda)\Delta u+f, \] it follows that \begin{align} \sup_{\Omega_\varepsilon} u&\leq \varepsilon + \sup_{\partial \Omega} u^+ + C\Vert{(\eta \Lambda)\Delta u/D^*_\eta}\Vert_{ L_{n}(\Omega_\varepsilon)}+\Vert{f/D^*_\eta}\Vert_{ L_{n}(\Omega_\varepsilon)}\nonumber\\ &\leq \varepsilon + \sup_{\partial \Omega} u^+ + C\Vert{(\eta \Lambda)\Delta u/D^*_\eta}\Vert_{ L_{n}(\Omega_\varepsilon)}+\Vert{f/D^*}\Vert_{ L_{n}(\Omega_\varepsilon)}\nonumber \end{align} where $D_\eta^*$ denotes the geometric mean of eigenvalues of the matrix $\eta\Lambda \delta_{ij} + a^{ij}$. By the dominated convergence theorem and $u\in W^{2}_{n}(\Omega_\varepsilon)$, we get \[ \sup_{\Omega_\varepsilon} u \leq \varepsilon + \sup_{\partial \Omega} u^++C\Vert{f/D^*}\Vert_{ L_{n}(\Omega)}. \] Letting $\varepsilon \rightarrow 0$, we get the desired conclusion. This completes the proof of Theorem 1.


  1. A. D. Aleksandrov, Uniqueness conditions and bounds for the solution of the Dirichlet problem, Vestnik Leningrad. Univ. Ser. Mat. Meh. Astronom. 18 (1963), no. 3, 5–29.
  2. I. Bakel’man, On the theory of quasilinear elliptic equations, Sibirsk. Mat. 2 (1961), 179–186.
  3. S.-S. Byun, M. Lee, D. K. Palagachev, Hessian estimates in weighted Lebesgue spaces for fully nonlinear elliptic equations, J. Differential Equations, 260 (2016), no. 5., 4550–4571.
  4. H. Dong and N. V. Krylov, Aleksandrov’s estimates for elliptic equations with drift in Morrey spaces containing $L_d$, Proc. Amer. Math. Soc. 150 (2022), no. 4, 1641–1645.
  5. D. Gilbarg and N.~S. Trudinger, Elliptic partial differential equations of second order, Classics in Mathematics, Springer-Verlag, Berlin, 2001, Reprint of the 1998 edition.
  6. Q. Han, Nonlinear elliptic equations of the second order, Graduate Studies in Mathematics, vol. 171, American Mathematical Society, Providence, RI, 2016.
  7. N. V. Krylov, On stochastic equations with drift in $L_d$, Ann. Probab. 49 (2021), no. 5, 2371–2398.
  8. C. Pucci, Limitazioni per soluzioni di equazioni ellittiche}, Ann. Mat. Pura Appl. (4) 74 (1966), 15–30.